Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 127, NWS State College, PA

July 12, 2004Perry County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 12, 2004, 3:28 PM EDT for Perry County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 3:28 PM EDT (19:28 UTC)
Expired
Jul 12, 2004, 4:30 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Perry County, PA

The radar

The State College radar (KCCX), 79 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 121928
SVRCTP
PAC099-122030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
327 PM EDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 430 PM EDT

* AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF LOYSVILLE...OR 17 MILES SOUTH
  OF LEWISTOWN...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOYSVILLE AROUND 355 PM EDT...
  SHERMANSDALE AROUND 420 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. SMALL HAIL 
IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE 
THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL 
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR 
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL 
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4046 7757 4036 7764 4024 7728 4034 7698

GAD/KL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:05 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 12, 3:05 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EDT MON JUL 12 2004

.AVIATION...

WIDESPREAD MVFR AND IFR LIKELY INTO TUESDAY AM...GIVEN FOG AND
HAZE...LOW CLDS...AND LOWER CONDITIONS IN STORMS. WIND FIELDS NOT
REAL STRONG.

EVEN BY TUESDAY AFTERNOON...SOME AREAS OF HZ POSSIBLE...ESPECIALLY
IN SHOWERS TO THE EAST.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...

CLUSTERS OF HEAVY SHOWERS AND STORMS FROM NW PA TO SE PA. ENTIRE
AREA SHOULD SLOWLY WEAKEN AND SLAG SOUTHWARD...BUT STILL SEVERAL
HOURS OF HEATING LEFT...AND VORT MAX STILL THE NW...THUS KEPT POPS
HIGH INTO THIS EVENING...AND WATCH LOOKS GOOD UNTIL MIDNIGHT.
RADAR A LITTLE WEAK ON RADAR RETURNS AND AMTS...BUT OFTEN THIS
CAN RESULT AT LONGER RANGES...AS CORES NOT REAL HIGH...AND
RAINALL IS TROPICAL IN NATURE.

NOT A BAD DAY TUE...BUT A CHC OF SHOWERS AND STORMS POSSIBLE...
MAINLY E PART OF CWA...BUT KEPT CHC IN ALL AREAS...GIVEN HOW
UNSTABLE THE AIRMASS IS...AND ISC PICTURE.

LOOKS LIKE SHOWERS AND STORMS WILL COME IN FASTER FOR TUESDAY NIGHT
INTO WED. DYNAMICS QUITE STRONG...BUT TIMING MAY HELP SAVE US FROM
LARGE OUTBREAK OF SEVERE. SPC OUTLOOK FURTHER SOUTH AT THE CURRENT
TIME.

SYSTEM TRYS TO CUT OFF...SEE BELOW.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...

DID BRING POPS UP ON THU TO FIT ISC...AND THAT SYSTEM STARTS TO CUT
OFF. HEIGHTS SEVERAL DEVIATIONS BELOW NORMAL...SEE MREFS ETC. THIS
SUMMER STARTING
TO LOOK MORE AND MORE LIKE LAST SUMMER.

ANOTHER WEAK FRONT FOR LATER IN THE WEEKEND. TOOK OUT MENTION OF
RAIN FOR SUNDAY NIGHT...BUT DID UP POPS FOR SUNDAY FROM 20 TO 30.

MAYBE A FEW NICE DAYS FOR EARLY NEXT WEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-025>028-
     034>037-041-042-045-046-049>053-056>059-063>066 UNTIL 12 AM EDT.
&&

AVIATION...DANGELO/MARTIN
SHORT TERM/LONG TERM...MARTIN
Hazardous weather outlook, Jul 12, 4:56 AM EDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
456 AM EDT MON JUL 12 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-130853-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
456 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

AN AREA OF LOW PRESSURE...LOCATED OVER MICHIGAN THIS MORNING...WILL
TRACK EASTWARD THROUGH PENNSYLVANIA LATER TODAY. HEAVY SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM...POSSIBLY PRODUCING
RAINFALL HEAVY ENOUGH TO CAUSE FLASH FLOODING IN SOME AREAS.

SHOWERS AND THUNDERSTORMS WILL TAPER OFF THIS EVENING AS THE LOW
PRESSURE SYSTEM PASSES TO OUR EAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION ON
WEDNESDAY...ACCOMPANIED BY A ROUND OF SHOWERS AND THUNDERSTORMS. A
FEW OF THESE STORMS COULD CONTAIN DAMAGING WIND GUSTS OR LARGE
HAIL...MAINLY OVER THE LAUREL HIGHLANDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 10:05 AM EDTFlash Flood WarningCTPSchuylkill4 hr
Jul 12, 12:48 PM EDTFlash Flood WarningCTPWarren4 hr
Jul 12, 4:27 PM EDTFlash Flood WarningCTPPerry4 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.